Alert archive / Minnesota / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 42, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at May 25, 2008, 7:47 AM CDT for Lincoln County, Minnesota; Brookings County, South Dakota. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 25, 2008, 7:47 AM CDT (12:47 UTC)
- Expired
- May 25, 2008, 8:17 AM CDT
- In force
- 30 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
Counties Lincoln County, MN, Brookings County, SD
The radar
The Sioux Falls radar (KFSD), 112 km from the middle of the area, began a volume at 12:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 0.8 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 57 J/kg
- Mixed-layer CIN
- -352 J/kg
- Mixed-layer LCL
- 1799 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 157 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KFSD 251247
SVRFSD
MNC081-SDC011-251330-
/O.NEW.KFSD.SV.W.0042.080525T1247Z-080525T1330Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
747 AM CDT SUN MAY 25 2008
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN BROOKINGS COUNTY IN EAST CENTRAL SOUTH DAKOTA
NORTHERN LINCOLN COUNTY IN SOUTHWEST MINNESOTA
* UNTIL 830 AM CDT
* AT 747 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS
STORM WAS LOCATED 4 MILES NORTHEAST OF HENDRICKS...OR 27 MILES EAST
OF ESTELLINE...MOVING NORTHEAST AT 53 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
HENDRICKS AROUND 750 AM CDT...
RURAL LINCOLN COUNTY THROUGH 800 AM CDT
THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.
LAT...LON 4463 9609 4441 9645 4449 9654 4455 9650
4455 9646 4459 9646 4460 9647 4463 9644
TIME...MOT...LOC 1247Z 231DEG 46KT 4456 9633
$$
082 follow-up statements
000
WWUS53 KFSD 251302
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
802 AM CDT SUN MAY 25 2008
MNC081-SDC011-251330-
/O.CON.KFSD.SV.W.0042.000000T0000Z-080525T1330Z/
LINCOLN MN-BROOKINGS SD-
802 AM CDT SUN MAY 25 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 AM CDT
FOR NORTHEASTERN BROOKINGS AND NORTHERN LINCOLN COUNTIES...
AT 802 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THIS STORM WAS LOCATED 8 MILES NORTHEAST OF HENDRICKS...OR 27 MILES
WEST OF MARSHALL...MOVING NORTHEAST AT 41 MPH.
THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.
LAT...LON 4463 9609 4441 9645 4449 9654 4455 9650
4455 9646 4459 9646 4460 9647 4463 9644
TIME...MOT...LOC 1302Z 229DEG 35KT 4462 9624
$$
08000
WWUS53 KFSD 251317
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
817 AM CDT SUN MAY 25 2008
MNC081-SDC011-251327-
/O.CAN.KFSD.SV.W.0042.000000T0000Z-080525T1330Z/
LINCOLN MN-BROOKINGS SD-
817 AM CDT SUN MAY 25 2008
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BROOKINGS AND
NORTHERN LINCOLN COUNTIES IS CANCELLED...
LAT...LON 4463 9609 4441 9645 4449 9654 4455 9650
4455 9646 4459 9646 4460 9647 4463 9644
TIME...MOT...LOC 1317Z 231DEG 46KT 4480 9591
$$
08What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 4:52 AM CDT, 2 hours 55 minutes earlier.
Area forecast discussion, May 25, 4:52 AM CDT, 2 hours 55 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 452 AM CDT SUN MAY 25 2008 .DISCUSSION... EXTREMELY INTERESTING WV PICTURE WITH LARGE WRN TROUGH BREAKING DOWN INTO AT LEAST 9 VORTICES AROUND THE WRN AND SRN PERIPHERY. RATHER REMARKABLE...AND DISTURBING TO HOW THIS MIGHT AFFECT THE FORECAST WITH THE LEADING WAVES NOW COMING THRU SRN CA. BEEN A FAIRLY QUIET NIGHT WITH CONVECTION FADING EARLY IN THE NIGHT...AND WATCHING SURGE OF LOWER 60S DWPTS STREAMING ON SSE SFC FLOW INTO CWA. AS A RESULT OF THE INCREASED MOISTURE STRATUS HAS DEVELOPED OVER MANY AREAS EAST OF THE JAMES VALLEY...SOLID EAST OF I29 AND THRU MUCH OF ERN NEBRASKA. THIS PRESENTS A LARGE CHALLENGE TO TEMPERATURES TODAY...WITH OTHER SHORT TERM FOCUS ON AFTERNOON CONVECTIVE THREAT AND TRENDING IN THE COOLER TMPS. TO START OFF THIS MORNING...HAVE SEEN SOME ENHANCEMENT OF MID CLOUD W AND SW OF KFSD IN LAST HOUR OR SO...BUT LITTLE OTHER THAN SKIDDISH ELEVATED RETURN ON 88D. RUC AND 06Z NAM HAVE LOCKED ONTO THIS AREA AS POTENTIAL DEVELOPMENT FOR EARLY MORNING AS SCOOTS AWAY THRU SW MN. IT IS QUITE UNSTABLE ABOVE FRONTAL SFC WITH 800-1000 J/KG CAPE. SUGGESTION IN MODELS THAT MAY BE WAITING FOR SUBSIDENT WAKE OF EVENING WAVE TO LEAVE...BEFORE STARTING TO GET A BIT MORE ACTION GOING IN WAA ZONE. NLG PROFILER CERTAINLY SHOWS CONTINUATION OF BROAD WAA. WL DRAW BACK SOME LOW POP CHC THRU SW MN TOWARD KFSD AREA FOR EARLY MORNING...BUT SHUD BE FAIRLY QUICK TO EXIT. OTHERWISE... CHALLENGE IS HOW FAR WWRD THE STRATUS WL SPREAD THIS MORNING BEFORE ERODING EWRD AS FLOW ALFT WITH WLY COMPONENT STARTS WORKING ON THE AREA. HAS ALSO BEEN SOME FOG ALG WRN EDGE AS WELL AS FROM SLB AREA THRU THE BUFFALO RIDGE. EXPECT BASED ON NAM LOW LVL RH THAT WL BACK TO THE JAMES VALLEY THRU SHORTLY AFTER DAYBREAK...THEN WL BE A SLOW PROCESS WORKING EWRD...GRADUALLY GAINING GROUND AHEAD OF THE SHIFT IN WINDS WITH WK FRONTAL BNDRY ALG MO RVR EARLY MORNING PUSHES EWRD THRU CWA. WHAT ALL THIS DOES TO AFTN CONVECTIVE THREAT IS REALLY UP IN THE AIR. STRATUS WL MOST CERTAINLY SLOW WARMING FROM RATE THAT MODELS ARE SHOWING. WL PROBABLY ALSO ENHANCE INVERSION ACRS NW IA ENOUGH TO KEEP WINDS MORE SLY FOR LONGER TIME...WHICH WL INCREASE LOW LVL CONVERGENCE...BUT ALSO SHAVE A BIT OFF SFC BASED INSTABILITY. IN ALL SENSE...IF THUNDERSTORMS DEVELOP THIS AFTN...THERE WOULD BE SEVERE STORMS WITH DISTRIBUTED AND MAINLY LINEAR 0-6KM SHEAR OF 55 TO 65 KTS AND A NICE FAT CAPE PROFILE WITH 1200-1500 J/KG ADJUSTING DOWNWARD A BIT FOR LESS SFC BASED INSTABILITY. EXPECT THAT ISOLD STORMS WOULD BEGIN TO FORM NEAR THE WKLY CONVERGENT BNDRY FM NEAR KMWM TO NERN NEBRASKA BY ARND 21Z...AS SUBTLE PV IMPULSE IN AZ MOVES QUICKLY TO SERN SD. ACTIVITY SHUD BECOMING SCT ALG SLOWLY MOVING BNDRY IN LATE AFTN. TRIED TO POSITION CLOSER TO NAM LOCATION OF MAIN LOW LVL LI GRADIENT VS RAPID GFS WHICH DOES NOT SEEM TO BE HANDLING LOW LVL MOISTURE WELL THIS MORNING. WHILE PARAMETERS ARE CERTAINLY NOT SCREAMING TORNADO THREAT...THE POTENTIAL LOWER LCL HEIGHT AND ENHANCED NR SFC SHEAR/CONVERGENCE WOULD BE CRITICAL TO WATCH FOR. COVERAGE IN THE FSD CWA WOULD STILL FAVOR SCT BEFORE BETTER LINEAR ORGANIZATION KICKS IN AS WOULD BE EXITING SE LATER THIS EVENING. AS LARGER COMPLEX FORMS NE OF LOW PRESSURE IN CNTRL PLAINS LATER TONIGHT...CLOUDS WOULD MOST CERTAINLY BUILD BACK TOWARD SERN CWA AS WELL AS KEEPING AT LEAST A LOW RAIN THREAT. MAIN CDFNT LEAKS SWRD LATER TONIGHT INTO CWA...WITH DECOUPLED WINDS THIS EVENING REFRESHING FROM NW AND N LATER TONIGHT. ON MEMORIAL DAY...WL BE SOMEWHAT BREEZY FROM N TO NE...AND TMPS LARGELY DEPENDENT ON HOW QUICKLY CAN MIX OUT BEFORE SC FIELD SPREADS SWRD/DEVELOPS BEHIND BNDRY. 80 DOES NOT APPEAR TO BE TOO LIKELY ANYMORE ACRS SRN CWA...AND MAY STRUGGLE TO BE LOWER 60S IN THE FAR N. COOLER AND DRIER AIR CONTINUES TO FILTER SWRD OUT OF SFC RIDGE AS IT BUILDS OVER AREA BY WED MORNING. MEAN MIXED LAYER DWPTS ARE ACTUALLY UPPER 20S TO LOWER 30S OVER MUCH OF AREA BY TUE AFTN...WITH MAIN DRYING INTO ERN CWA. NOT GOING TO PLAY MUCH WITH DWPTS IN LOW PCPN THREAT AREA THRU SWRN CWA ALG MID LVL BNDRY AS WK WAVE STILL FCST TO TRAVERSE MEAN RIDGE...BUT IF LOW LVL DWPTS PLAY OUT THIS DRY...MIGHT AS WELL HAVE REMOVED ALL PCPN MENTION AS WL BE A VIRGAFEST FOR MOST. THEREFORE...PCPN THREAT THRU SHORT TERM AFTER TONIGHT IS MINIMAL AT BEST UNTIL THU...WHEN WAA WL BRING THREAT FOR SCT SHRA/TSRA TO MAINLY WRN CWA IN AFTN. && .AVIATION... MVFR CIGS AND VSBYS TO OCNL IFR CIGS CAN BE EXPECTED E OF THE JAMES VALLEY THRU 15Z GRADUALLY BECMG VFR. W OF JAMES RVR...VFR WITH OCNL MVFR VSBYS THRU 15Z. TRW WL BE PSBLY MAINLY E OF I29 TODAY. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && CHAPMAN/
Hazardous weather outlook, May 25, 6:02 AM CDT, 1 hour 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 602 AM CDT SUN MAY 25 2008 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-261200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 602 AM CDT SUN MAY 25 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... ISOLATED SHOWERS WITH PERHAPS A RUMBLE OF THUNDER WILL BE FOUND ACROSS EAST CENTRAL SOUTH DAKOTA INTO SOUTHWEST MINNESOTA EARLY THIS MORNING. THESE STORMS WILL NOT BE SEVERE. AFTER 4 PM...ISOLATED THUNDERSTORMS WILL BE POSSIBLE ALONG A LINE FROM WINDOM MINNESOTA TO PONCA NEBRASKA. ANY STORMS THAT DO DEVELOP WILL HAVE A STRONG LIKELIHOOD OF BECOMING SEVERE. STORMS WILL BECOME SCATTERED ALONG A LINE AS THEY PROGRESS ACROSS NORTHWEST IOWA THROUGH EARLY EVENING...WITH A PRIMARY THREAT FOR HAIL UP TO GOLF BALL SIZE AND DAMAGING WINDS OF 60 TO 70 MPH. AN ISOLATED TORNADO IS POSSIBLE FROM AROUND THE IOWA GREAT LAKES AREA SOUTHWARD TOWARD STORM LAKE AND CHEROKEE BETWEEN 4 PM AND 7 PM. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE BETWEEN 4 PM AND 9 PM SOUTHEAST OF A LINE FROM WINDOM TO PONCA. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
Nearby
Severe Thunderstorm Warnings in Minnesota, 2008Severe Thunderstorm Warnings in South Dakota, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.